Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 24, NWS Elko, NV

May 31, 2018Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 31, 2018, 12:57 PM PDT for Elko County, Nevada. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2018, 12:57 PM PDT (19:57 UTC)
Expired
May 31, 2018, 1:30 PM PDT
In force
33 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elko County, NV

The radar

The Elko radar (KLRX), 129 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 12:10 PM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.0 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:59 AM PDT, 9 hours 58 minutes earlier.

Area forecast discussion, May 31, 2:59 AM PDT, 9 hours 58 minutes before
Area Forecast Discussion
National Weather Service Elko NV
259 AM PDT Thu May 31 2018

.SYNOPSIS...As a cold front moves through the Silver State, strong
thunderstorms will be possible again today, especially over
northeast Nevada. Mainly dry weather is expected beginning Friday.
Daytime temperatures will rise to near 90 degrees in some spots
over the weekend.

&&

.SHORT TERM...Today through Friday. Convection has ceased however
a line of showers continues to stretch from Gabbs to Jackpot. The
northern two-thirds of this region is where the initial
convection is expected to regenerate later this morning before
shifting east.

Today through this evening. The axis of an incoming low pressure
trough will move through California and reposition near Battle
Mountain by late evening. The upper level jet energy imbalance
favoring the west side of the trough is favoring additional
digging of the trough feature, which could lead to a tighter
gradient on the east side of the trough axis over central Nevada.
There is a Wind Advisory out for White Pine County. Cooler air
will infiltrate the state today as well. High temperatures will be
in the 70s.

Tonight through Friday. A Public Information Statement has been
issued to designate the beginning of the growing season. And as
nature would have it, right on cue comes a chilly start to June.
Some valleys will dip into the lower 30s however there is enough
coverage of cold temperature to warrant a widespread frost or
freeze product. Showers will be tapering off overnight and Friday
will be sunny and dry. Low temperatures will be in the 30s. High
temperatures will range from the mid 60s to the mid 70s.

.LONG TERM...Friday night through next Thursday.
Models remain in good agreement that the area will experience a
long term dry period with daytime highs ranging from the 70s to
80s. Overnight lows will generally be in the 40s and 50s.

&&

.AVIATION....Scattered showers expected in KEKO this morning.
Additional showers and storms develop this afternoon across
eastern NV. There could be VCTS for KBAM but more likely to see
storms over KEKO and KELY with VCSH in KTPH. Strong winds expected
for KELY with gusts up to 45 kts possible this afternoon.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 9 PM PDT this evening
for Northeastern Nye County-White Pine County.

&&

92/89/89
Hazardous weather outlook, May 31, 4:57 AM PDT, 8 hours before
Hazardous Weather Outlook
National Weather Service Elko NV
457 AM PDT Thu May 31 2018

NVZ030-031-033>041-011200-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
457 AM PDT Thu May 31 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

A Pacific trough of low pressure and associated cold front will
move through Nevada today. A few strong to isolated severe
thunderstorms could develop later this afternoon and evening,
primarily across central and northeast parts of the state. Main
threats would include: locally heavy downpours that could cause
flooding, strong downburst or outflow winds, hail, and dangerous
cloud-to-ground lightning. A Wind Advisory is in effect for White
Pine County this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

As skies begin to clear early Friday morning, some of the lower
valleys could see temperatures drop into the low to mid 30s.
Otherwise a dry pattern is emerging that may last through the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

LW

In the hours before

Special weather statement, May 31, 10:52 AM PDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Elko NV
1052 AM PDT THU MAY 31 2018

NVZ031-038-311830-
Southwest Elko County NV-Northern Elko County NV-
1052 AM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 1130 AM
PDT...

At 1052 AM PDT, Doppler radar was tracking a strong thunderstorm near
Elko, moving northeast at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elko, Ryndon and Adobe Summit.

LAT...LON 4070 11583 4075 11598 4116 11584 4106 11547
TIME...MOT...LOC 1752Z 209DEG 28KT 4080 11586

SH
Special weather statement, May 31, 11:43 AM PDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Elko NV
1143 AM PDT THU MAY 31 2018

NVZ031-311930-
Northern Elko County NV-
1143 AM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
1230 PM PDT...

At 1142 AM PDT, Doppler radar was tracking strong thunderstorms 8
miles east of Jarbidge, moving north at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Charleston and Jarbidge.

LAT...LON 4156 11509 4163 11561 4200 11547 4200 11485
TIME...MOT...LOC 1842Z 199DEG 18KT 4185 11527

SH
Special weather statement, May 31, 12:11 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Elko NV
1211 PM PDT THU MAY 31 2018

NVZ031-033-039-312000-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
1211 PM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 100 PM
PDT...

At 1208 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pequop Summit, moving north at 10 mph.

Half inch hail and wind gusts of 45 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM PDT for
northeastern Nevada.

LAT...LON 4109 11442 4113 11466 4140 11463 4136 11428
TIME...MOT...LOC 1908Z 189DEG 10KT 4114 11455

PVC
Special weather statement, May 31, 12:16 PM PDT, 41 minutes before
Special Weather Statement
National Weather Service Elko NV
1216 PM PDT THU MAY 31 2018

NVZ031-312000-
Northern Elko County NV-
1216 PM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 100 PM
PDT...

At 1216 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Deeth, moving northeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Elko
County.

A severe thunderstorm watch remains in effect until 700 PM PDT for
northeastern Nevada.

LAT...LON 4117 11544 4125 11557 4152 11543 4142 11509
TIME...MOT...LOC 1916Z 214DEG 25KT 4125 11547

SH
Special weather statement, May 31, 12:43 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service Elko NV
1243 PM PDT THU MAY 31 2018

NVZ031-033-039-312045-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
1243 PM PDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
145 PM PDT...

At 1241 PM PDT, Doppler radar was tracking strong thunderstorms 14
miles northwest of Montello, moving north at 30 mph.

Half inch hail and wind gusts of 45 to 55 mph will be possible with
these storms.

Locations impacted include...
rural areas northwest and north of Montello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM PDT for
northeastern Nevada.

LAT...LON 4127 11405 4106 11441 4112 11468 4200 11449
      4200 11405
TIME...MOT...LOC 1941Z 202DEG 28KT 4139 11440

PVC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:19 AM PDTWind AdvisoryLKNNye, White Pine18 hr
May 31, 10:52 AM PDTSpecial Weather StatementLKNElko38 min
May 31, 11:20 AM PDTSevere Thunderstorm WarningLKNElko25 min
May 31, 11:41 AM PDTSevere Thunderstorm WarningLKNElko34 min
May 31, 11:43 AM PDTSpecial Weather StatementLKN47 min
May 31, 12:11 PM PDTSpecial Weather StatementLKN49 min
May 31, 12:11 PM PDTSevere Thunderstorm WarningLKNElko34 min
May 31, 12:16 PM PDTSpecial Weather StatementLKNElko44 min
May 31, 12:43 PM PDTSpecial Weather StatementLKN62 min
May 31, 1:04 PM PDTSevere Thunderstorm WarningLKNElko26 min
May 31, 1:05 PM PDTSevere Thunderstorm WarningLKNElko25 min
May 31, 1:08 PM PDTSpecial Weather StatementLKNElko52 min
May 31, 1:15 PM PDTSevere Thunderstorm WarningLKNElko30 min
May 31, 1:25 PM PDTSevere Thunderstorm WarningLKNElko35 min
May 31, 1:31 PM PDTSevere Thunderstorm WarningLKNElko29 min
May 31, 1:55 PM PDTSpecial Weather StatementLKN50 min
May 31, 1:57 PM PDTSpecial Weather StatementLKNElko33 min
May 31, 2:05 PM PDTSpecial Weather StatementLKN55 min
May 31, 2:11 PM PDTSevere Thunderstorm WarningLKNElko22 min
May 31, 2:13 PM PDTFrost AdvisoryLKNElko, Eureka, Humboldt, Lander, Nye, White Pine21 hr
May 31, 2:22 PM PDTSevere Thunderstorm WarningLKNElko38 min
May 31, 2:26 PM PDTSevere Thunderstorm WarningLKNElko34 min
May 31, 3:03 PM PDTSpecial Weather StatementLKN42 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.